Louisiana, 2002

Lightning Strike in Louisiana, July 19, 2002

July 19, 2002 · NWS LIX · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jul 19, 1:30 PM CST, 30 minutes earlier.

Area forecast discussion, Jul 19, 1:30 PM CST, 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
230 PM CDT FRI JUL 19 2002

HAND UPPER AIR ANALYSIS CONTINUE TO SHOW A THERMAL TROUGH AT 500MB
MAINLY ALONG THE MID AND LOWER MISSISSIPPI VALLEY. MOST OF
LOUISIANA...ARKANSAS AND MISSISSIPPI 500MB TEMPERATURES WERE AROUND
-9 AT 12Z THIS MORNING. THIS COOL AIR WAS JUST AHEAD OF A SHORT WAVE
FROM WEST KENTUCKY TO NORTH TEXAS. CYCLONIC CIRCULATION AT 200MB WAS
NOTED OVER NORTHEAST ARKANSAS AND ANTICYCLONIC CIRCULATION AT 200MB
JUST SOUTH OF LAKE CHARLES FORECAST AREA AT 12Z THIS MORNING.
PRECIPITABLE WATER VALUES OFF OF SLIDELL SOUNDINGS INDICATED A
DECREASE FROM 2.2 INCHES THURSDAY MORNING TO 1.8 INCHES. IN
ADDITION...PW PLOTS REVEALED POCKETS OF DRY AIR WITH 1.5 INCHES OR
LESS OVER SOUTHWEST LOUISIANA/NORTHWEST GULF AND OVER GEORGIA. NO
REAL INVERSIONS THROUGHOUT THE COLUMN...EXCEPT JUST ABOVE 500MB TO
450MB.

SHORT RANGE MODELS ARE IN GOOD AGREEMENT. SHORT WAVE MOVE EAST
ACROSS THE TENNESSEE VALLEY TO THE APPALACHIAN BY SATURDAY MORNING.
SOUTHWEST FLOW WILL ADVECT DRY AIR FROM THE SOUTHWEST TO OUR
FORECAST AREA SATURDAY...THUS DROPPING PWS LESS 1.5 INCHES FOR WEST
HALF OF FORECAST SAT AND DECREASING POPS TO NIL...ISOLATED FOR
COAST. THIS TREND SHOULD CONTINUE THROUGH SUNDAY WITH THE WEST HALF
WITH ZERO POPS AND EAST HALF AROUND 10 PERCENT. SURFACE RIDGE AXIS
WILL REMAIN ACROSS THE EAST HALF OF THE GULF PRODUCING A SOUTHWEST
FLOW. UPPER LEVEL RIDGE AMPLIFIES OVER THE WEST CONUS...RESULTING IN
A NORTHWEST FLOW OVER SOUTHEAST CONUS AND MOISTURE AXIS JUST
NORTHEAST OF THE FORECAST AREA. A SHORT WAVE ON THE TOP OF THE RIDGE
OUT WEST WILL MOVE EAST ACROSS THE GREAT LAKES...THUS TIGHTENING THE
MOISTURE AXIS OVER THE MID SOUTH WED AND THU. THE ASSOCIATED
BOUNDARY WITH THE MID WEEK SHORT WAVE WILL BECOME STATIONARY AND
LIFT NORTH. WILL CONTINUE TO SLIGHT CHANCE MON THROUGH FRI WITH
TEMPS IN THE 90 TO 95 DEGREE RANGE.

HEAT ADVISORY WILL REMAIN IN EFFECT THROUGH SATURDAY. 500 TO 1000MB
THICKNESS DO NOT CHANGE ANY OVER THE WEEKEND. HOWEVER...1000 TO
700MB THICKNESS CHANGE FROM 3080M TO 3075M. DRY AIR AND CLOSE TO NIL
POPS SHOULD OFFSET FIVE METERS SATURDAY WITH ALL DAY HEATING.

PRELIMINARY NUMBERS FOLLOW...

MCB 74/96/74/95 0011       BTR 75/96/76/95 0011
MSY 78/95/77/94 0011       GPT 75/96/75/95 0111

.NEW...NONE
LA...HEAT ADVISORY LAZ058>070.
MS...NONE.

18

In the hours before

Special weather statement, Jul 19, 10:00 AM CST, 4 hours before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-201100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1100 AM CDT FRI JUL 19 2002

...HEAT ADVISORY IS IN EFFECT FOR LOWER SOUTHEAST LOUISIANA...
...HEAT INDEX VALUES RANGING 102 TO 110 THIS AFTERNOON...

.SYNOPSIS...HOT AND HUMID CONDITIONS DUE TO STRONG HIGH PRESSURE
OVER THE AREA WILL PRODUCE A HEAT STRESS SITUATION FOR THIS
AFTERNOON. SLIGHTLY COOLER TEMPERATURES IN THE MID LAYERS OF THE
ATMOSPHERE ALONG WITH INTENSE SURFACE HEATING WILL PRODUCE A
MODERATELY UNSTABLE ATMOSPHERE THIS AFTERNOON. ISOLATED
THUNDERSTORMS WILL DEVELOP AGAIN THIS AFTERNOON ALONG LAKE AND SEA
BREEZE BOUNDARIES.

.THUNDERSTORMS...
A FEW THUNDERSTORMS MAY DEVELOP ALONG LAKE AND SEA BREEZES MAINLY
AFTER 2 PM AND DISSIPATE BY 830 PM. WIND GUSTS UP TO 40 MPH...
OCCASIONAL LIGHTNING AND HEAVY RAINFALL WILL BE POSSIBLE WITH SOME
OF THE STORMS. THE MOST LIKELY AFFECTED AREA WILL BE ACROSS METRO NEW
ORLEANS AND COASTAL PARISHES AND COUNTIES.

.HEAT...
HIGH TEMPERATURES THIS AFTERNOON WILL BE IN THE MIDDLE 90S
WITH HEAT INDEX VALUES OF 105 TO 110 DEGREES IN THE ADVISORY AREA
SOUTH AND SOUTHWEST OF LAKE PONTCHARTRAIN...AND 102 TO 105 DEGREES
ELSEWHERE.

.ACTIONS...
HEAT PRECAUTIONS SHOULD BE TAKEN TODAY.

FOR MORE INFORMATION...VISIT OUR WEB SITE AT WWW.SRH.NOAA.GOV/LIX
(ALL LOWER CASE).

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, St. Tammany

When
July 19, 2:00 PM CST
Where
St. Tammany County, Mandeville
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
30.409, -89.954 (the zone’s center; the record gives no point)

A mobile home was destroyed when lightning struck the residence and a nearby tree causing it to split and fall on the mobile home.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2002Every state in 2002This day in weather historyWarnings in Louisiana, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5311250.